Format

Send to

Choose Destination
Br J Urol. 1995 Oct;76(4):479-81.

Neomycin-induced perception deafness following bladder irrigation in patients with end-stage renal disease.

Author information

1
Department of Urology, Philipps-University Medical School, Marburg, Germany.

Abstract

OBJECTIVE:

To report a serious side-effect of intravesical instillations of neomycin in patients with end-stage renal disease.

PATIENTS AND METHODS:

Three patients (two men and a woman, aged 51.71 and 54 respectively) with end-stage renal disease who had undergone bladder irrigation with neomycin sulphate solution suffered complete irreversible deafness, which was assessed by audiogram.

RESULTS:

All three patients developed complete perception deafness after 3, 4 and 10 months, with characteristic changes in the audiogram. The severe progressive hearing loss was maximal in the high-frequency range. A high-pitched tinnitus was the first sign of impending hearing difficulty and two patients developed a spontaneous nystagmus.

CONCLUSION:

In view of the doubtful efficacy and, most importantly, the risk of severe disabling side-effects such as ototoxicity, we recommend the avoidance of intravesical instillation with neomycin whenever possible.

PMID:
7551886
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center